Pain Relief : Caution advised in seeking over-the-counter pain relief

BOSTON , MA - Over-the-counter pain relievers are widely available and require no prescription. But this doesn't mean they're completely safe, warns the June issue of the Harvard Women's Health Watch . Non-prescription analgesics have side effects, and can interact with other drugs, dietary supplements, and alcohol. They also have the same active ingredients found in many combination products for colds, flu, and allergies. So if you're taking several medications, you may be getting more of a particular pain-reliever than is safe. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen reduce pain, inflammation, and fever. Older people and those who take high doses for a long time for conditions such as osteoarthritis are at risk for stomach inflammation, peptic ulcers, and intestinal bleeding. Overuse may also cause ringing in the ears, dizziness, kidney and liver problems, and high blood pressure. Acetaminophen relieves pain and fever by a somewhat different mechanism than NSAIDs, but it, too, can cause serious problems. For example, taking too much can lead to liver damage. Consequently, if you drink regularly or have liver problems, you should steer clear of acetaminophen.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »